Back to all discussions

Advice wanted. Does anyone here get this side effect?

Hi, my name is Sarah. I have come here really hoping to get some advice regarding medication. Since being diagnosed with MAV I have tried Propranolol, which did work (for 3 months) but then the dizziness came back and rather than go to a higher dose I asked my GP if I could try Topiramate instead. This worked well for the dizziness too but ended in disaster with my hearing zoning in and out (not completely), hyperacusis, a blocked ear feeling, ear pain/pressure and numbness. It took three weeks after discontinuing to get back to (almost) normal after this.

I went onto Betahistine then, which caused no notable side effects but didn't really work either.

I then tried Venlafaxine but had the blocked ear feeling and sensitivity (and slight tinnitus) and had to discontinue after less than a week.

I have now been prescribed Zonisamide and on the 5th day my glands feel swollen in my neck, the back of my head hurts and my ears feel very painful and like there is pressure round them!!!

What I really want to ask is

1) Has anyone else had this problem with different medications (or am I really awkward)? And if so, what did you find that you could tolerate?

And:

2) Are these side effects that I should just try and push through or do they mean I need to give up with the Zonisamide?

Any advice would be gratefully received, I haven't been able to get a satisfactory explanation on why this happens.

Sorry this post is so long, it wasn't meant to be😀

  1. I have only tried Topamax and Zonisomide. Both gave me terrible side effects, now I am afraid to try anything else. With Topamax I lost my memory, I mean places I had been to several times were new to me, I couldn't remember words or hold a conversation because I couldn't get the words from my brain to my mouth or would always use the wrong words. With Zonisomide I had terrible anxiety. TERRIBLE!! So I weened off. I still have a terrible memory, but can hold a conversation and the anxiety has gone away. I am afraid to try anything else because I don't know what side effect I will have. You aren't awkward - these drugs affect us all differently. I hope you find something that works for you!

    1. Thank you Ms Piggy for your reply. I am sorry to hear about your experiences with Topamax and Zonisamide. It sounds like you have really been through it! I did have some other issues with them too, but the ear problems were the worst thing for me.

      I have had to stop the Zonisamide now because my ears just couldn't stand it any longer! I am now about to start Amitriptyline at a really low dose.

      I hope that you find something that works for you too.

  2. I've found that for me, it's been a painful journey of hit or miss (mostly miss), like throwing spaghetti on the wall to see what sticks. Trying to find a medication and dosage that hits the sweet spot of actually helping the migraine and also not making my life miserable with side effects... let's just say it's been 10 years and the drug I'm on is the first one that's even close to being worth it. Based on your experience, I'd also say that everyone reacts differently, so you just have to keep trying and find the treatment that's right for you... there are so many out there. Don't give up on making your quality of life better!

    And just for the fun of it, here are some of the drugs and side effects I got to try:

    - Zonisamide (currently on) - the only drug that's actually (somewhat) reduced the frequency of my migraines! Side effect of appetite suppressant and weight loss, which may eventually be a problem, but I'm not complaining QUITE yet.
    - Gabapentin - no major side effects, zero benefit
    - Buproprion - no side effect, no benefit
    - Botox - so many shots, no benefit at all other than making my forehead look slightly younger
    - Topamax - No benefit, but plenty of nausea and complete mental haze and stuttering
    - Nortriptyline - it worked, but apparently the doctors are squeamish to continue letting you use a drug you're allergic to... wimps
    - Amitriptyline - no side effects, no benefit
    - Depakote - no benefit, but nausea and weight gain ftw!
    - Propranolol - No benefit, but the lower heart rate sometimes made me feel slow and/or dizzy

    Each of these took several months to try, since the side effects can wear off and the benefits can take awhile. But you're the best judge of what is and isn't working for your body.

    Good luck!

    1. suzanneeileen, thank you for your list, it made interesting reading. How is it that you were able to take Nortriptyline if you are allergic to it?

      I am going to start Amitriptyline. I have read good and bad things about peoples experiences with it. I am going to start at 5mg and see how it goes.

      BTW did you ever try Pizotifen?

      Thank you for taking the time to reply.

  3. None of the medications you've listed were effective for me. Imitrex rarely works, and then I go to narcotics, which allow me to function through the migraine.

    I tool Amitryptaline for a short period of time (50mg each night) and it seemed to help, but the side effects were intolerable.

    1. I also have been through a huge list of medications that either didn't work or had horrible side effects. I know how you feel.

      I've been on most of the 'triptans' and the only one that works even 45% of the time is Relpax; however, at the moment I'm unemployed and Relpax has no generic (yet) it's HUGELY expensive, so I save those for emergencies

      I currently am on Gabapentin 600-900mg a day. So far, so good. I'm also epileptic, so some of these medications work for both issues.

      I also take Nortriptyline 50mg once daily. I can fluctuate this one to use 50 or 75mg a day.

      It's a total crapshoot sometimes. I can have caffeine to help a headache, or some days it'll cause a migraine. No real pattern. My doctors are very stingy with any narcotics, so I rarely get anything that might just help me through a specific migraine episode. I have had Fioricet in the past, and that worked well, but it's hard to get because of the narcotic/barbituate combination.

      I'm always open to suggestions for treatment, whether it's a medication suggestion or anything else.

      1. Hi Noomi,

        Thank you for sharing your thoughts with us. Most of us have taken multiple medications to see what works for migraine prevention. This can be very frustrating.

        I am happy to hear you've found a medications that is working - I'll keep my fingers crossed this continues! We do need to be careful about taking migraine medications and/or pain relievers more than two to three days a week as this can create rebound, or medication overuse headache. If we are in a rebound cycle our migraine attacks will be more difficult to treat and we can end up in a daily cycle of pain that too id hard to break. You can read more about rebound headache here; https://migraine.com/living-migraine/stop-rebound-headaches/.

        I had a hard time finding the "right" triptan as well. In pill/tablet form I would experience side effects that I didn't like. My doctor suggested trying sumatriptan nasal spray and it WORKED!! This is something you may want to talk to your doctor about.

        Let me know what you think
        Nancy

    or create an account to reply.